Wisconsin, 2024

Hail in Wisconsin, May 28, 2024

May 28, 2024 · NWS GRB · 1 event in 1 county or zone

Strong thunderstorms developed across Manitowoc County during the early afternoon hours. The storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong thunderstorms developed across Manitowoc County during the early afternoon hours. The storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 28, 12:01 PM CST, 44 minutes earlier. Its key messages:

  • Another round of showers and thunderstorms are expected late this morning into this evening. Severe weather is not expected, but small hail could occur in the stronger storms.
  • Due to recent rainfall, a few rivers are expected to remain at bankfull but below minor flooding.
  • Areas of patchy frost are possible late Wednesday night into Thursday morning across far northern Wisconsin.
Area forecast discussion, May 28, 12:01 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
101 PM CDT Tue May 28 2024

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Another round of showers and thunderstorms are expected late
  this morning into this evening. Severe weather is not expected,
  but small hail could occur in the stronger storms.

- Due to recent rainfall, a few rivers are expected to remain at
  bankfull but below minor flooding.

- Areas of patchy frost are possible late Wednesday night into
  Thursday morning across far northern Wisconsin.

&&

.DISCUSSION...
Issued at 305 AM CDT Tue May 28 2024

Short Term...Today...Tonight...and Wednesday

Shower and thunderstorm strength and extent into this evening is
primary focus.

Broad troughing aloft is present from Hudson Bay to the Great
Lakes to start off the day. Embedded sharper shortwaves within the
trough continue to drive the show in terms of coverage of showers
and thunderstorms. Wave that brought the showers and storms to end
the Memorial Day holiday weekend on Monday is dropping across the
central Great Lakes, though a few lingering showers remain over
east-central WI. These will diminish before daybreak.

Another batch of lighter showers is slowly rotating across
western Lake Superior and western Upper Michigan ahead of what
appears to be the last sharp shortwave that will bring another
round of scattered showers and thunderstorms to the region later
today. A few showers or sprinkles will drift across northern
WI this morning, but most locations will see likely chances for
showers and some thunder this afternoon into early this evening as
the wave drops across the region and interacts with peak heating
of the day. Effective shear is weaker at 25 kts or less so not
expecting severe storms. However, with lower wbzero heights (5-7kft)
and steeper mid-level lapse rates, small hail could occur in just
about any stronger shower or storm this afternoon. Forecast
soundings are fairly moist and sfc-delta theta-e values look
unfavorable, so strong wind gusts appear unlikely. But, could see
wind gusts to 40 mph where 0-3km lapse rates are highest in the
far south and southeast part of the forecast area. High temps
today will still be a bit below normal with readings only as warm
as the upper 60s in the far southern part of the area. Normal
highs are in the lower 70s. Tonight, chances for showers and a
rumble of thunder will linger through late evening, then slowly
fade after midnight as the shortwave will still be in the vcnty.
Clouds will diminish late, but given amount of clouds upstream
this morning over Ontario, bumped up cloud cover some over north-
central WI late tonight when most guidance tries to clear things
out completely. Lows will depend on extent of cloud cover. Stuck
toward continuity for now with upper 30s far north and upper 40s
southeast.

Wednesday will be dry but feature decent coverage of fair weather
cu blossoming late morning into the afternoon especially central
WI. Highs will still be a touch below normal, but should reach
the upper 60s most locations. Locations along Lake Michigan will
remain around 60 into the lower 60s with northerly flow in wake
of the system that moves through later today and to the south and
east of high pressure building in from Ontario to the Upper
Mississippi river valley.

Long Term...Wednesday Night Through Monday

The extended will see a longer period of dry conditions arrive
from the middle to end of the work week. The next chance for some
more widespread rainfall and storms will arrive next weekend.

Wednesday night through Friday...A high amplitude ridge will be
working its way across the region at the beginning of the extended
Wednesday. Temperatures under the ridge will be fairly cool,
especially Wednesday night when clear skies, light winds, and a
dry air mass may bring a window for frost to northern Wisconsin.
Winds will gradually turn south to southwesterly again Thursday
and Friday, which will bring back some warmer air and Gulf
moisture for the weekend. Included some low pops for late Friday
if the upper ridge moves out more quickly than expected, but most
locations, especially those in eastern WI, should still see a dry
day for Friday.

Rest of the forecast...The return of more southwesterly flow will
bring moisture back to the region for the weekend. As a result,
models also bring back the active weather. As of this forecast
cycle, Saturday and Sunday show two rounds of active weather, the
first with a round of warm air advection as a shortwave pushes
south of the area and then the second as another weak cold front
follows on Sunday. Timing on this precipitation remains variable,
but would expect interim dry periods for any one location between
rainfall. Depending on the timing of the rain, Sunday also will
see a chance to get highs into the lower to middle 80s across the
area.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 101 PM CDT Tue May 28 2024

Showers continued across the Northwoods through early this
afternoon as a line of showers began to move into central and
north-central, impacting the RHI TAF site with reduced
visibilities. Meanwhile, thunderstorms began to develop off of a
lake breeze near MTW.

The line of showers is expected to continue tracking eastward
through this afternoon, while additional showers and thunderstorms
will develop ahead of it over the east-central WI TAF sites this
afternoon into this evening. Not certain the thunder chances will
develop at the central WI TAF sites following the line of showers,
but have a TEMPO group from 21z to 00z as this is when the hi-res
models are indicating the most likely timing if storms occur.

Precip chances will come to an end from northwest to southeast
this evening into late this evening. Have the precip exiting the
east-central WI TAF sites by 06z.

Good flying weather returns for Wednesday, with low end VFR
afternoon cu developing in central WI.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....JLA/Uhlmann
AVIATION.......Kruk
Hazardous weather outlook, May 28, 2:11 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
311 AM CDT Tue May 28 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
311 AM CDT Tue May 28 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms are expected from late
this morning through this evening. The stronger storms could
produce pea sized hail.

Due to recent rainfall a few rivers are expected to remain at
bankfull, but below minor flood stage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Due to recent rainfall a few rivers are expected to remain at
bankfull, but below minor flood stage.

Areas of patchy frost are possible across northern Wisconsin late
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-290815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
311 AM CDT Tue May 28 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of non severe thunderstorms this afternoon
through this evening. Any storms may pose a threat to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

JLA/Uhlmann

In the hours before

Special weather statement, May 28, 11:47 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1247 PM CDT Tue May 28 2024

WIZ050-281815-
Manitowoc WI-
1247 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AND EAST-CENTRAL
MANITOWOC COUNTY THROUGH 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm
near Valders, or 9 miles west of Manitowoc, while another storm was
8 miles southwest of Manitowoc. The storms were moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manitowoc, Valders, Newton, Clover, Kellners Corners, Clarks Mills,
Madsen, and Newtonberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4401 8786 4414 8791 4414 8760 4397 8769
TIME...MOT...LOC 1744Z 282DEG 8KT 4412 8786

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, May 28, 12:07 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
107 PM CDT Tue May 28 2024

WIZ050-281830-
Manitowoc WI-
107 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MANITOWOC COUNTY
THROUGH 130 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valders, or near Manitowoc, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Manitowoc, Cleveland, Valders, Newton, Clover, Clarks Mills, Madsen,
Osman, and Newtonberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4403 8794 4416 8779 4406 8760 4390 8769
      4389 8777
TIME...MOT...LOC 1807Z 315DEG 11KT 4404 8779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, May 28, 12:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
145 PM CDT Tue May 28 2024

WIZ050-281915-
Manitowoc WI-
145 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AND SOUTH CENTRAL
MANITOWOC COUNTY THROUGH 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking strong thunderstorms from
Cato to near Cleveland, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cleveland around 150 PM CDT.

Other locations impacted by this storm include Newton, Clarks Mills,
Cato, Madsen, Clover, Osman, School Hill, Newtonberg, and Spring
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4415 8786 4410 8757 4409 8757 4406 8760
      4390 8769 4389 8783 4389 8796
TIME...MOT...LOC 1842Z 306DEG 12KT 4393 8779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg

The radar

The Green Bay radar (KGRB), 62 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Manitowoc

When
May 28, 12:45 PM CST to 12:46 PM CST
Where
Manitowoc County, 1.64 mi WNW of School Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.960, -87.930

Penny size hail fell near School Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175048.